With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
hi, quick background - I had a complete vaginal hysterectomy in 2004. they took uterus, cervix, right ovary, right fallopian tubes, and only left the left ovary.
reason for hysterectomy was that I had a giant fibroid tumor, and also was on tamoxifen for breast cancer prevention, because I had breast cancer in 1995. so because of the fibroid and tamoxifen's risk of uterine cancer, they figured let's just take out the whole uterus. they took out the right ovary as well because it had a cyst, but left the left one.
so I don't believe I'm in menopause yet, but really how would I know, since I've not been bleeding at all since the hysterectomy, and anyway, they can't do a hormone reading on me because I only just went off tamoxifen last march.
but my real concern is that I've had some vaginal spotting over the last couple of days. no cramping, and it's not bright red blood, and only a tiny bit, I'd even call it brownish discharge. frankly, when I saw it yesterday I thought it might be some evidence of hemmerhoids (sp?), because I wasn't sure where it was coming from and it was just a tiny smudge.
I happened to be wearing thong underwear today with a thong pantyliner, so when I saw the tiny bit of brownish on there, I could tell exactly where it was coming from and it was definitely vaginal.
the last time I saw my gyno was in 2007, because I wondered if I was even supposed to still be getting checkups. he told me it would be okay to only see him every couple of years and not annually.
so I've left a message with the gyno's nurse and am waiting for a call back.
meanwhile, I have to be honest. even though it's only a tiny bit of blood, I am seriously freaked out. I didn't think I had anything left in there to bleed, except for that one ovary, and having a cancer history, I am extremely paranoid about getting it again.
has this ever happened to anyone, bleeding/spotting this far out after surgery?
Actually, there can be a lot of reasons for blood post hysterectomy, but it can freak you out when it happens! This has happened to me a few times several years post hysterectomy and it caught me by surprise! For me, we finally discovered mine was all actually coming from my bladder.
Do you have a GP? I saw both my GYN and GP for mine, trying to figure out what was going on. I just wanted to get in to see who could see me first!
Besides issues with your bladder, the bleeding could be from vaginal dryness, hormonal imbalance, some type of infection, irritation to the vagina, etc. etc. etc.! Yes, there are serious reasons for some blood, but try not to panic! There are many minor reasons, too!
Sending lots of s your way! in there and keep us posted!
I also had a little spotting, very much like what you describe. This happened last week and I was pretty freaked out by it. I will be seeing my GP on Thursday for it & I am not sure what to expect. Weiser, thanks for mentioning that there can be benign as well as serious reasons for this... it helps me to know that.
Vaginal dryness is my first thought too. My doctor did tell me I still needed to see him for a yearly check up. I asked why & he said well you still have a vagina right? So I still go each year just incase they would catch something that didn't look right. It could be something very simple. Let us know what you find out.
I saw my GP nurse practitioner yesterday, and she took a look with a speculum. she said she couldn't determine the source of the bleeding (there was no obvious mass or lesion in there), and described what she saw in there as "scant brown discharge." (yuck - TMI - sorry).
she also did a pelvic exam and didn't feel anything unusual with my remaining ovary. she said that she thought perhaps it might be hormone-related, like maybe I am indeed now going into actual menopause, and the spotting could be from thinning of my vaginal walls.
I am going to see my GYN on monday morning. meanwhile, it's weird because I'm actually starting to feel a little tiny bit crampy and nauseous, like the way I used to get the day prior to my period back in my menstruating days. I don't knjow if this is all psychosomatic though.
on the other hand, I went to the YMCA and worked out hard in the gym, and I haven't seen anymore spotting as yet.
I am guessing that my GYN will probably want to do a transvag ultrasound to get a look at my ovaries, and probably do a hormone level blood check to see if I am perimenopausal or full-blown menopause. they hadn't been able to do this test previously because tamoxifen would have skewed the results, but since I've been off tamoxifen since march, I'm guessing it's out of my system by now.
one last note - I have been under a tremendous amount of stress in my personal life for the past year, and I am worried that maybe stress might be "causing" this somehow.
Actually, hormone testing can be done while you're on Tamoxifen. Tamoxifen doesn't cause the ovary/ovaries to produce less estrogen; it just interferes with estrogen's action in some types of tissues, most notably breast tissue.
Did the NP do a pap smear while she was in there, or is that going to be done when you see the GYN? If they don't offer I would insist on it. I've had one every year since my hyst in 2002 and plan to keep having them, though now they're called vaginal vault smears since I no longer have a cervix.
It is quite possible that atrophy of the vaginal walls is causing the blood (the brown discharge is most likely mucus tinged with old blood cells). If that's the case, your DR can prescribe some very low dose vaginal estrogen to help plump up the walls and keep them healthy and elastic the way they are supposed to be. Ask about your options there... my oncologist prescribes Vagifem or Estring to her patients regularly. I personally like Vagifem very much because it is easy and convenient to use, and mess-free, plus it can be used "as needed", whereas Estring stays in all the time. Your DR may have some free samples of Vagifem as well as perhaps Premarin and Estrace vaginal creams.
Linda, are you a breast cancer survivor too? You mentioned having an oncologist. Of the two options you mentioned, the Vagifem doesn't sound bad, but Estring sounds horrible. The last thing I need is to have something "in there" to worry about.
I did a little googling on vaginal atrophy. Is it true that regular sexual activity can actually improve (or at least slow down the progress) of such a condition? Like a "use it or lose it" type of thing? If so, I'm sure my husband will be happy about that!
Yes, I've been diagnosed twice, although the second was most likely just a tiny bit left behind the first time that was missed and then grew. Cancer free for 3 years now though.
The "use it or lose it" thing does have some merit, yes, but with severe atrophy it can be too painful - the walls may tear and bleed. However, with adequate estrogen, as they get built up thicker again, "using it" can help them to stay elastic so that penetration is more comfortable.
I opted not to try Estring, also, for the same reason, but some women swear by it. It's the same bio-identical estradiol as in Vagifem, just in a slow delivery form - good for women who tend to forget to use other methods.
Sorry you are a bit freaked-totally understandable in the circumstances.
Just a thought-have you started to use Replens vaginal moisturiser recently? When I first began to use it after my surgery for endometrial cancer I had a yukky orangey-pink discharge which really freaked me out. I found out from searching on the net that this is very common when beginning this product as it is clearing out all the atrophied vaginal cells. My secretions gradually normalised after repeated use of the product.
If you haven't -well the chances are it is probably just atrophy as everyone else has suggested.You are bound to be worried though so hope you get some good news when you see the gyn!